Nursing Clinical Practice Guide
Clinical Scenario: You are the nurse on a medical-surgical unit. Mr. Johnson, 65, was admitted with dehydration and sepsis, which precipitated AKI. He has been oliguric for 2 days. You receive his morning labs and see the critical potassium value of 6.8 mEq/L.
Nursing Intervention Strategy
1. Immediate Assessment (Priority Action):
* Assess the patient's cardiac status immediately. Connect him to a cardiac monitor if not already done.
* Obtain a STAT 12-lead EKG to look for signs of hyperkalemia (peaked T waves, widened QRS).
* Assess for other symptoms: Ask about muscle weakness, numbness/tingling (paresthesia), nausea. Perform a focused respiratory assessment (hyperkalemia can cause respiratory muscle weakness).
* Check vital signs, noting any bradycardia or irregular pulse.
2. Communication & Collaboration:
* Notify the provider immediately with the lab result and your assessment findings (e.g., "Dr. Smith, this is Nurse Lee. Mr. Johnson's potassium is 6.8, and his EKG shows peaked T waves.").
* Anticipate and prepare for orders: IV access, medications (calcium gluconate, insulin/dextrose, etc.), and possibly transfer to a higher level of care (ICU) or preparation for dialysis.
3. Concurrent Safety Measures:
* Hold any medications containing potassium (e.g., KCl supplements, certain IV antibiotics).
* Review the diet order and ensure the patient is on a potassium-restricted diet (no bananas, oranges, tomatoes, potatoes).
* Continue strict Intake and Output (I&O) monitoring and daily weights to manage fluid balance, but this is your secondary focus now.
Patient Safety and Precautions
* Key Point! Do not administer potassium-sparing diuretics (e.g., spironolactone) or ACE inhibitors/ARBs in this setting, as they can worsen hyperkalemia.
* When administering IV calcium gluconate for cardioprotection, infuse it slowly through a secure, large-bore IV line to prevent tissue necrosis if it extravasates. Monitor the patient's heart rate closely.
* When administering insulin/dextrose, monitor blood glucose levels every 30-60 minutes to prevent severe hypoglycemia.
Nursing Procedure & Medication Flow
For Suspected/Severe Hyperkalemia:
1. Assess: EKG, vital signs, neuro/muscular status.
2. Notify: Provider with SBAR (Situation, Background, Assessment, Recommendation).
3. Prepare for Treatment:
* IV Calcium Gluconate (10%): 1-2 g IV over 2-5 minutes. Action: Stabilizes cardiac cell membranes.
* Regular Insulin + Dextrose: 10 units regular insulin IV push with 50 mL of D50W (50% dextrose). Action: Shifts K+ into cells. Monitor glucose!
* Nebulized Albuterol: May be ordered to also shift K+ into cells.
* Loop Diuretic (Furosemide): 40-80 mg IV if patient is not volume-depleted and has some urine output.
* Potassium Binder (e.g., Patiromer): Given orally or per rectum to excrete K+ via GI tract.
4. Definitive Therapy: Prepare for and assist with dialysis (hemodialysis or CRRT) if ordered.
A Word from Your Senior Nurse
"Remember, in nursing, your eyes and your assessment are your most powerful tools. A number on a lab report—like a potassium of 6.8—isn't just data; it's a flashing red alarm for your patient's heart. In clinical practice, you'll learn to develop a 'sixth sense' for these critical values. When you see them, your mental checklist should immediately go: Airway, Breathing, Circulation—check the heart! This question isn't just about passing the NCLEX; it's about building the instinct that will make you the nurse who catches a problem before it becomes a catastrophe. Always think: 'What can kill my patient first?' That's your priority."